Hail, Geauga
- When
- May 27, 12:55 PM EST
- Where
- Geauga County, Chesterland
- Measured
- 1.75 in hail
- Property damage
- $50,000
- Reported by
- Public
- Coordinates
- 41.520, -81.330
Golf ball sized hail was observed. A few cars were damaged.
Scattered showers and thunderstorms developed and moved across Northeast Ohio. A couple of the thunderstorms became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
Scattered showers and thunderstorms developed and moved across Northeast Ohio. A couple of the thunderstorms became severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 27, 12:37 PM EST, 18 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 137 PM EDT SUN MAY 27 2012 .SYNOPSIS... A STATIONARY FRONT ACROSS CENTRAL OHIO WILL GRADUALLY PUSH NORTH AS A WARM FRONT ACROSS THE AREA THROUGH TODAY. THE FRONT WILL BE NORTH OF THE AREA TONIGHT ALLOWING FOR HOT AND HUMID CONDITIONS FOR MONDAY. A COLD FRONT WILL MOVE ACROSS THE REGION TUESDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... MINOR CHANGES MADE FOR NW PA AS CONVECTION OVER THE LAKE IS PROGRESSING EAST WITH SOME DEVELOPMENT ON THE SOUTH EDGE WHICH SHOULD MOVE INTO ERIE COUNTY BY 2 PM. ELSEWHERE TEMPERATURES ARE RISING WELL INTO THE 80S WITH FDY TOUCHING 90. CURRENT TEMPERATURE FORECAST FOR THE AFTERNOON LOOKS OK WITH VERY MINOR CHANGES. CAPPED CONDITIONS REMAIN OVER THE WESTERN OHIO CURRENTLY SO FURTHER HEATING WILL BE NEEDED TO OVERCOME THE CIN IF ANY CONVECTION IS TO DEVELOP. && .SHORT TERM /6 PM THIS EVENING THROUGH WEDNESDAY NIGHT/... MODELS SUGGESTING THE FRONT MAKE ITS WAY NORTH OF THE AREA THROUGH TONIGHT. SOME CLOUDS POSSIBLE LINGERING ACROSS EASTERN AREAS IN THE EVENING...BUT THEN EXPECTING SCT CLOUDS AND DRY CONDITIONS GOING THROUGH TONIGHT WITH THE AREA GETTING INTO THE WARM SECTOR. MADE LITTLE CHANGES TO TEMPS WITH LOWS MAINLY THE UPPER 60S TO LOWER 70S. MONDAY LOOKS TO BE AN INTERESTING DAY. THE FRONT WILL BE TO THE NORTH ALLOWING THE ENTIRE AREA TO GET INTO THE WARM SECTOR WITH TEMPS NEAR OR BETTER THAN 90. LAPSE RATES WILL BE DECENT DURING THE AFTERNOON ACROSS THE AREA...AND MODELS HAVE BEEN SHOWING A DECENT ELEVATED MIX LAYER MOVING ACROSS THE AREA. H700 TEMPS RANGING +7 TO +9 ACROSS THE AREA WHICH SUGGESTS THE AREA ISN/T COMPLETELY CAPPED. IF THERE IS SOME WEAK FORCING SUCH AS A LAKE BREEZE BOUNDARY IN THE AFTERNOON THIS MAY BE ENOUGH TO GET SOME SHOWERS AND THUNDERSTORMS DEVELOPING IN THE AFTERNOON. WESTERN AREAS MAY SEE SFC TEMPS GET WARM ENOUGH TO BREAK THE MARGINAL CAP THAT IS IN PLACE TO TAP INTO THE EML. THIS WILL HAVE TO BE WATCHED BUT AT THIS POINT THINKING IT MAY BE REASONABLE TO AT LEAST MENTION A LOW CHC POP FOR SHRA/TS MID TO LATE AFTERNOON...AS THE BEST CHANCES WON/T BE UNTIL NEAR MAX DAYTIME HEATING. ALLOWED FOR A LULL IN SHRA/TS EARLY MONDAY NIGHT BEFORE THE FRONT COMES THROUGH THE AREA. MODELS HAVE RECENTLY BEEN A BIT TOO QUICK IN PUSHING FRONTS ACROSS THE AREA...SO INCREASED POPS ONLY ACROSS THE FAR WEST LATE MONDAY NIGHT. MAINTAINED LIKELY POPS ON TUESDAY FOR SHRA/TS AS MODELS ALL SUGGESTING FRONT MOVING THROUGH THEN. AIRMASS CHANGES RATHER QUICKLY TUESDAY NIGHT WITH THICKNESSES QUICKLY DROPPING ACROSS THE AREA. KEPT SOME LOWER CHC POPS INTO THE FIRST HALF OF TUESDAY NIGHT ACROSS THE EAST...BUT THEN EXPECTING SHRA TO BE MAINLY OUT OF THE AREA AFTER MIDNIGHT WED. DID ADD SOME MORE CLOUDS TO THE AREA WEDNESDAY TO AT LEAST MENTION PARTLY CLOUDY SKIES. TEMPS WILL BE CONSIDERABLY COOLER...AND LEANED SLIGHTLY COOLER THAN MEX GUIDANCE FOR THEN. SFC HIGH PRESSURE WITH COOLER AIRMASS CONTINUES TO SETTLE OVER THE AREA THROUGH WED NIGHT WITH MORE SEASONABLE TEMPS. && .LONG TERM /THURSDAY THROUGH SATURDAY/... COOL SURFACE HIGH PRESSURE WILL BE BUILDING INTO THE REGION ON THURSDAY AS AN UPPER LEVEL TROUGH BEGINS TO DIG INTO THE GREAT LAKES REGION. STILL SOME UNCERTAINTY ON WHERE THE SURFACE LOW WILL TRACK BUT MODELS STARTING TO AGREE THAT IT WILL TRACK SOMEWHERE NEAR THE OHIO RIVER VALLEY. THIS SHOULD BRING AND INCREASE IN SHOWERS AS EARLY AS THURSDAY NIGHT. HOWEVER CHANCES LOOK BETTER FOR FRIDAY BEFORE HOPEFULLY ENDING ON SATURDAY. IT WILL FEEL MUCH COLDER WITH HIGHS EXPECTED TO BE BELOW AVERAGE. IF FRIDAY ENDS UP BEING A CLOUDY AND RAINY DAY WE MAY NOT SEE HIGHS MUCH ABOVE 60. THERE SHOULD BE ENOUGH CLOUD COVER AROUND THURSDAY AND FRIDAY NIGHT TO KEEP LOWS IN THE UPPER 40S TO MID 50S. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... THUNDERSTORM COMPLEX HEADED TOWARD ERIE AT THIS TIME. GUSTY WINDS CAN BE ASSOCIATED WITH THIS FEATURE. SECONDARY COMPLEX OVER NORTHERN MICHIGAN WILL MOVE SOUTHEAST TOWARD THE AREA LATER THIS EVENING WITH ANOTHER ROUND OF GUSTY WINDS AS WELL. WARM FRONT IS JUST SOUTH OF THE AREA WILL MOVE NORTHEAST OF THE AREA TONIGHT. EXPECTING VFR CONDITIONS FOR THE MOST PART WITH SOME POSSIBLE MVFR MIST TOWARD SUNRISE. VFR EXPECTED TOMORROW WITH LIGHT SOUTHWEST WINDS LESS THAN 10 KNOTS. .OUTLOOK...NON VFR POSSIBLE WITH EARLY MORNING FOG/HAZE THROUGH TUESDAY MORNING. NON VFR POSSIBLE IN SHOWERS/THUNDERSTORMS ON TUESDAY. && .MARINE... A WARM FRONT OVER THE OHIO VALLEY WILL MOVE NORTH ACROSS LAKE ERIE TONIGHT. SO WINDS WILL LIKELY BE VARIABLE TODAY EVENTUALLY COMING AROUND TO THE SOUTH TONIGHT. SPEEDS WILL BE 10 KNOTS OR LESS. A COLD FRONT FROM THE NORTHERN PLAINS WILL MOVE ACROSS THE LOWER GREAT LAKES MONDAY NIGHT INTO TUESDAY. WINDS WILL SWING AROUND TO THE WEST IN THE WAKE OF THE FRONT. DECENT COLD ADVECTION WE INCREASE WIND SPEEDS TO AT LEAST 10 TO 20 KNOTS WITH WAVES BUILDING TO 2 TO 4 FEET. WILL HAVE TO MONITOR TUESDAY NIGHT INTO WEDNESDAY FOR THE POSSIBILITY OF A SMALL CRAFT ADVISORY...ESPECIALLY EAST HALF OF THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...ABE NEAR TERM...REL SHORT TERM...ABE LONG TERM...MULLEN AVIATION...LOMBARDY MARINE...MULLEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 145 PM EDT SUN MAY 27 2012 OHZ011>014-021>023-032-033-089-PAZ001>003-281745- CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-STARK- MAHONING-ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 145 PM EDT SUN MAY 27 2012 ...SEVERE THUNDERSTORM WATCH 303 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE. OHZ003-006>010-017>020-027>031-036>038-047-281745- LUCAS-WOOD-OTTAWA-SANDUSKY-ERIE OH-LORAIN-HANCOCK-SENECA-HURON- MEDINA-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-MARION-MORROW-HOLMES- KNOX- 145 PM EDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL OHIO...NORTHEAST OHIO AND NORTHWEST OHIO. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ061-142>145-162>169-281745- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY- 145 PM EDT SUN MAY 27 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. LEZ146>149-281745- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- 145 PM EDT SUN MAY 27 2012 ...SEVERE THUNDERSTORM WATCH 303 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The Cleveland radar (KCLE), 46 km away, was scanning. The volume nearest the first event began at 17:56 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
Golf ball sized hail was observed. A few cars were damaged.
Quarter sized hail was observed.
Penny to nickel sized hail was observed.
Thunderstorm winds downed trees near Madison and in Leroy Township.
Quarter sized hail was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2012Every state in 2012This day in weather historyWarnings in Ohio, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 382399, 382415, 382400, 382407, 382417.